Advertisement

Collectanea Mathematica

, Volume 66, Issue 1, pp 149–160 | Cite as

Conditionally flat functors on spaces and groups

  • Emmanuel Dror Farjoun
  • Jérôme SchererEmail author
Article
  • 59 Downloads

Abstract

Consider a fibration sequence \(F\rightarrow E\rightarrow B\) of topological spaces which is preserved as such by some functor \(L\), so that \(LF \rightarrow LE \rightarrow LB\) is again a fibration sequence. Pull the fibration back along an arbitrary map \(X\rightarrow B\) into the base space. Does the pullback fibration enjoy the same property? For most functors this is not to be expected, and we concentrate mostly on homotopical localization functors. We prove that the only homotopical localization functors which behave well under pull-backs are nullifications. The same question makes sense in other categories. We are interested in groups and how localization functors behave with respect to group extensions. We prove that group theoretical nullification functors behave nicely, and so do all epireflections arising from a variety of groups.

Keywords

Localization Flatness Fiberwise localization  Variety of groups 

Mathematics Subject Classification (2000)

55R05 20E22 55P60 55P65 55R70 20E10 20F14 

Notes

Acknowledgments

This work started when the first author visited the EPFL in Lausanne and the facilitation of this working visit was greatly appreciated. We would like to thank Boris Chorny and Marino Gran for enlightening discussions, putting this work in perspective respectively with properness and reflective subcategories. We would like to thank also the referee for his careful reading and the improvements he suggested.

References

  1. 1.
    Berrick, A.J., Dror, E.: Farjoun, fibrations and nullifications. Isr. J. Math. 135, 205–220 (2003)CrossRefzbMATHGoogle Scholar
  2. 2.
    Bourn, D., Gran, M.: Torsion theories in homological categories. J. Algebra 305(1), 18–47 (2006)CrossRefMathSciNetzbMATHGoogle Scholar
  3. 3.
    Bousfield, A. K.: Constructions of factorization systems in categories, J. Pure Appl. Algebra 9(2), 207–220 (1976/77)Google Scholar
  4. 4.
    Bousfield, A.K.: Localization and periodicity in unstable homotopy theory. J. Am. Math. Soc. 7(4), 831–873 (1994)CrossRefMathSciNetzbMATHGoogle Scholar
  5. 5.
    Bousfield, A.K., Kan, D.M.: Homotopy Limits, Completions and Localizations. Lecture Notes in Mathematics, vol. 304. Springer, Berlin (1972)CrossRefGoogle Scholar
  6. 6.
    Brown, K.S.: Cohomology of Groups, Graduate Texts in Mathematics, vol. 87. Springer, New York (1982)CrossRefGoogle Scholar
  7. 7.
    Casacuberta, C., Descheemaeker, A.: Relative group completions. J. Algebra 285(2), 451–469 (2005)CrossRefMathSciNetzbMATHGoogle Scholar
  8. 8.
    Casacuberta, C., Rodríguez J. L., Scevenels D.: Singly generated radicals associated with varieties of groups. Groups St. Andrews: in Bath. I, pp 202–210 (1997)Google Scholar
  9. 9.
    Chachólski, W.: On the functors CWA and PA. Duke Math. J. 84(3), 599–631 (1996)Google Scholar
  10. 10.
    Dror Farjoun, E., Smith, J.H.: Homotopy localization nearly preserves fibrations. Topology 34(2), 359–375 (1995)CrossRefMathSciNetzbMATHGoogle Scholar
  11. 11.
    Dwyer, W. G., Farjoun, E. D.: Localization and Cellularization of Principal Fibrations. Alpine Perspectives on Algebraic Topology, pp. 117–124 (2009)Google Scholar
  12. 12.
    Everaert, T., Gran, M.: Protoadditive functors, derived torsion theories and homology, Preprint 2011, http://arxiv.org/abs/1111.5448
  13. 13.
    Dror Farjoun, E.: Cellular Spaces, Null Spaces and Homotopy Localization, Lecture Notes in Mathematics, vol. 1622. Springer, Berlin (1996)Google Scholar
  14. 14.
    Libman, A.: Cardinality and nilpotency of localizations of groups and G-modules. Isr. J. Math. 117, 221–237 (2000)CrossRefMathSciNetzbMATHGoogle Scholar
  15. 15.
    Mal’cev, A.I.: Algebraic systems, Posthumous edition. In: Smirnov, D., Taĭclin, M. (eds.) Translated from the Russian by B. D. Seckler and A. P. Doohovskoy. Die Grundlehren der mathematischen Wissenschaften, Band 192, pp xii+317. Springer, New York (1973)Google Scholar
  16. 16.
    Miller, H.: The Sullivan conjecture on maps from classifying spaces. Ann. Math. (2) 120(1), 39–87 (1984)CrossRefzbMATHGoogle Scholar
  17. 17.
    Neumann, H.: Varieties of Groups. Springer, New York (1967)CrossRefzbMATHGoogle Scholar
  18. 18.
    Robinson, D.J.S.: Finiteness Conditions and Generalized Soluble Groups. Part 1. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 62. Springer, New York (1972)CrossRefGoogle Scholar
  19. 19.
    Rodríguez, J.L., Scevenels, D.: Universal epimorphic equivalences for group localizations. J. Pure Appl. Algebra 148(3), 309–316 (2000)CrossRefMathSciNetzbMATHGoogle Scholar
  20. 20.
    Weibel, C.A.: An Introduction to Homological Algebra, Cambridge Studies in Advanced Mathematics, vol. 38. Cambridge University Press, Cambridge (1994)CrossRefGoogle Scholar
  21. 21.
    Wendt, M.: Fibre sequences and localization of simplicial sheaves. Algebr. Geom. Topol. 13(3), 1779–1813 (2013)CrossRefMathSciNetzbMATHGoogle Scholar
  22. 22.
    Whitehead, G.W.: Elements of Homotopy Theory, Graduate Texts in Mathematics, vol. 61. Springer, New York (1978)CrossRefGoogle Scholar

Copyright information

© Universitat de Barcelona 2014

Authors and Affiliations

  1. 1.Einstein Institute of MathematicsHebrew University of Jerusalem (Gig’at Ram)JerusalemIsrael
  2. 2.EPFL, SB MATHGEOMLausanneSwitzerland

Personalised recommendations